Texas, 2012Flash Flooding and Heavy Rain in Texas, September 29 to 30, 2012
September 29 to 30, 2012 · NWS SHV · 6 events in 1 county or zone
A weak surface boundary draped across the southern half of Northeast Texas combined with pacific moisture and an vigorous upper level disturbance in association with the remnants of Hurricane Miriam which came from the East Pacific. These variables helped to produce excessive heavy rainfall over a 24 hour period across the southern half of Northeast Texas beginning during the morning hours of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface boundary draped across the southern half of Northeast Texas combined with pacific moisture and an vigorous upper level disturbance in association with the remnants of Hurricane Miriam which came from the East Pacific. These variables helped to produce excessive heavy rainfall over a 24 hour period across the southern half of Northeast Texas beginning during the morning hours of September 29th and continuing through the morning of September 30th. Widespread 3 to 5 inches of rain were noted along and south of the Interstate 20 corridor of Northeast Texas with a swath of 6 to 8 inches of rain noted across Nacogdoches, San Augustine and Shelby Counties in Northeast Texas. Isolated higher rainfall totals included the Etoile community in southern Nacogdoches County where 13.80 inches of rain was measured. In the community of Alazan west of Nacogdoches, 11.37 inches of rainfall was measured. Other observed rainfall amounts included Carrizo Creek with 11.20 inches, Looneyville with 7.60 inches, Milam with 6.30 inches, San Augustine with 7.20 inches and Timpson with 7.70 inches. The excessive heavy rainfall in Nacogdoches County resulted in an indirect Flash Flood fatality with a car hydroplaned into a flooded ditch and one of the occupants was swept away by flood waters during the morning of September 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 29, 2:45 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Sep 29, 2:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 AM CDT SAT SEP 29 2012
.DISCUSSION...
INTERESTING FORECAST SHAPING UP OVER THE NEXT 48 HOURS OR SO WITH
A FEW BIG CHANGES FROM YESTERDAYS THINKING. LATEST MODEL CONSENSUS HAS
SHIFTED THE TRACK OF THE SURFACE AND UPPER LEVEL LOW A LITTLE
FURTHER NORTH. ORIGINALLY...THE SURFACE LOW WAS GOING TO TRACK
ACROSS THE NORTHERN GULF...BUT NOW IT IS EXPECTED TO TRACK SOUTH
OF A LINE FROM LUFKIN TEXAS TO JENA LOUISIANA. ADDITIONALLY...THE SUPPORTING
UPPER LEVEL LOW WILL BASICALLY TRACK DIRECTLY ACROSS THE FORECAST
AREA. BOTH FEATURES...SURFACE AND ALOFT...ARE FORECAST TO
STRENGTHEN AS THEY TRAVEL EASTWARD ACROSS THE MID SOUTH. THIS WILL
ONLY AID IN PRECIPITATION EFFICIENCY...AND WILL HELP INCREASE THE
THREAT FOR A HEAVY RAINFALL EVENT OVER PORTIONS OF THE CWA.
ADDITIONALLY...FRONTAL BOUNDARY AT THE H85 LEVEL WILL SETUP ACROSS
THE I-20 CORRIDOR SATURDAY EVENING INTO SUNDAY. THIS WILL HELP
FOCUS THE HEAVIEST PRECIPITATION ACROSS THE FORECAST AREA. SO...AS
OF NOW...EXPECTING THE HEAVIEST RAINFALL TOTALS TO FALL ACROSS
DEEP EAST TEXAS AND INTO NORTHERN AND NORTH CENTRAL PORTIONS OF
LA. WITH THIS IN MIND AND AFTER COLLABORATING WITH SURROUNDING
OFFICES...WILL BE ISSUING FLASH FLOOD WATCH ROUGHLY ALONG AND
SOUTH OF A LINE FROM LUFKIN TX...TO MANSFIELD...TO RUSTON TO
FARMERVILLE LA. THIS SHOULD REFLECT THE FORECASTED HEAVIEST
PRECIP TRACK. HAVE NOT INCLUDED EXTREME NW LA PARISHES AT THIS
TIME...BUT LATER SHIFTS MAY HAVE TO ADD THEM IF THE HEAVY RAINFALL
THREAT SETS UP A LITTLE FURTHER NORTH. MODEL RUN PRECIP SUGGESTS
ANYWHERE FROM 2 TO AS MUCH AS 10 INCHES OF RAIN ACROSS THE
WATCH AREA...WITH THIS FORECASTER BELIEVING 2 TO 4 INCH AMOUNTS WITH
LOCALLY HIGHER TOTALS POSSIBLE. AREAS NORTH OF THE LA/AR BORDER SHOULD
RECEIVE QUITE A BIT LESS RAIN THAN AREAS FURTHER TO THE SOUTH.
RAINFALL...CURRENTLY WIDESPREAD ACROSS TEXAS WHERE THE PACIFIC
MOISTURE STREAM IS MOST ABUNDANT...WILL SPREAD EASTWARD AS
THE DAY PROGRESSES AND WILL INCREASE IN INTENSITY LATER THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS. RAIN WILL SLOWLY TAPER OFF
ACROSS NW AREAS STARTING SUNDAY MORNING...WITH THE SE HALF OF THE
CWA STILL SEEING RAINFALL THROUGH SUNDAY AFTERNOON. AS THE UPPER
LOW SLIDES ACROSS THE AREA SUNDAY...EXPECT LINGERING SHOWER
ACTIVITY TO THE SE...WITH STRONG NORTH WINDS EXPECTED ACROSS
CENTRAL AND NORTHERN PORTIONS OF THE CWA...THIS MAY REQUIRE LAKE
WIND ADVISORY AS FORECAST INTENSITY IS GREATER THAN 15 KTS IN PLACES.
THIS WHOLE SYSTEM SHOULD PULL AWAY FROM THE REGION BY MID
WEEK. ON ITS HEELS WILL BE A COLD FRONT ATTEMPTING TO DROP IN
FROM THE CENTRAL PLAINS. STILL UNCERTAIN IF THIS FEATURE WILL MAKE
IT INTO THE AREA. BUT...IT IS POSSIBLE AS ITS UPPER LEVEL TROUGH MAY
TAKE A FAR ENOUGH SOUTH TRACK ACROSS THE MID MISSISSIPPI RIVER
VALLEY. /20/
&&
.AVIATION...
CHALLENGING AVIATION FORECAST OVER THE NEXT 24 HOURS WITH CONDITIONS
EXPECTED TO DETERIORATE FROM WEST TO EAST ACROSS THE TERMINAL
LOCATIONS LATER TODAY THROUGH TONIGHT.
CURRENTLY DEALING WITH VFR CONDITIONS WITH MID AND HIGH CLOUDS
COVERING ALL TERMINALS ATTM. LARGE RAIN SHIELD ACROSS NORTH
CENTRAL/CENTRAL AND SOUTHERN TEXAS WILL GRADUALLY BEGIN MOVING OUR
WAY AS A STRONG UPPER LEVEL TROUGH MOVES OUT OF TX HILL COUNTRY AND
INTO OUR REGION TONIGHT INTO SUNDAY. RAIN/TSTMS SHOULD INCREASE IN
EARNEST ACROSS OUR NE TX TERMINALS IN THE 12Z-18Z TIME FRAME...
SPREADING EASTWARD ENCOMPASSING THE REMAINING TERMINALS IN THE
18Z-00Z TIMEFRAME AND CONTINUING THROUGH THE OVERNIGHT HOURS.
VFR CEILINGS EARLY THIS MORNING WILL GRADUALLY DIMINISH TO MVFR
CONDITIONS WITH EMBEDDED TSRA AND REDUCTIONS IN VISIBILITY WITH THE
HEAVIER SHOWERS. IFR CONDITIONS WILL PREVAIL DURING THE OVERNIGHT
HOURS ACROSS ALL TERMINAL LOCATIONS AGAIN WITH EMBEDDED TSRA AND
REDUCTIONS IN VISIBILITY.
NE WINDS WILL PREVAIL TODAY FOR TERMINAL LOCATIONS ALONG AND NORTH
OF THE I-20 CORRIDOR WITH WINDS BECOMING MORE NORTHERLY LATE TONIGHT
ACROSS THE NE TX TERMINALS. /13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 81 65 75 59 82 / 80 80 60 30 10
MLU 82 65 73 58 81 / 70 90 80 50 20
DEQ 77 63 76 54 80 / 70 50 30 10 10
TXK 79 63 75 57 80 / 70 60 50 10 10
ELD 81 62 74 56 81 / 70 70 70 30 20
TYR 79 64 80 60 81 / 90 80 30 20 10
GGG 79 64 77 59 81 / 90 80 40 20 10
LFK 81 68 80 61 83 / 90 90 60 30 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...FLASH FLOOD WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
THE FOLLOWING ZONES: LAZ005-006-010>014-017>022.
OK...NONE.
TX...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH SUNDAY
MORNING FOR THE FOLLOWING ZONES: TXZ152-153-165>167.
&&
20/13Hazardous weather outlook, Sep 29, 4:37 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 AM CDT SAT SEP 29 2012
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
537 AM CDT SAT SEP 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL BE BUILDING IN
ACROSS THE AREA THROUGHOUT TODAY AND TONIGHT. THE THREAT FO SEVERE
THUNDERSTORMS...AS FAR AS HAIL...WIND AND TORNADOES ARE CONCERNED
IS VERY LOW...BUT AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT.
THE MAIN THREAT FOR TODAY...AND MORE SO FOR TONIGHT IS LOCALLY
HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. THIS THREAT WILL COME
IN THE FORM OF A RELATIVELY SLOW MOVING LOW PRESSURE SYSTEM
FORECASTED TO TRACK SOUTH OF A LINE FROM LUFKIN TEXAS TO JENA
LOUISIANA. THIS SYSTEM...IN CONNECTION WITH A NEARLY STATIONARY
FRONTAL BOUNDARY WILL PUT THE FOUR STATE REGION IN POSITION TO
RECEIVE HEAVY RAINFALL. THE GREATEST AMOUNTS WILL GENERALLY BE
ALONG AND SOUTH OF I-20 WHERE MORE THAN 4 INCHES IS POSSIBLE.
THE THREAT FOR FLASH FLOODING WILL CONTINUE THROUGH THE OVERNIGHT
HOURS. CAUTION SHOULD BE TAKEN AS NIGHT TIME CONDITIONS MAKE IT
MORE DIFFICULT TO SEE HOW DEEP WATER CAN BE IN SOME LOCATIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
HEAVY RAINFALL WILL CONTINUE EARLY SUNDAY MORNING THROUGH MOST OF
THE DAY...MAKING FLASH FLOODING A CONTINUING THREAT. ON
SUNDAY...THE AREAS EXPECTED TO RECEIVE THE HEAVIEST RAIN WILL
GENERALLY BE EAST OF I-49 AND SOUTH OF THE AR/LA BORDER. AN
ADDITIONAL 1 TO 2 INCHES MAY BE POSSIBLE IN THESE LOCATIONS. RAIN
WILL TAPER OFF LATE ON SUNDAY...BRINGING THE FLASH FLOOD THREAT TO
AN END.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED BY LATER TONIGHT TO
REPORT INSTANCES OF FLASH FLOODING AND/OR HEAVY RAINFALL AMOUNTS.
20
Heavy Rain, Nacogdoches
- When
- September 29, 6:00 AM CST to September 30, 6:00 AM CST
- Where
- Nacogdoches County, 5 mi W of Nacogdoches
- Reported by
- Broadcast Media
- Coordinates
- 31.600, -94.755
Rain was measured beginning at 8 am on the 29th of September through 7 am on the 30th of September in the Alazan community west of Nacogdoches, Texas. Rain was still falling at the time of observation.
Heavy Rain, Nacogdoches
- When
- September 29, 7:00 AM CST to September 30, 5:00 PM CST
- Where
- Nacogdoches County, Etoile
- Reported by
- CoCoRaHS
- Coordinates
- 31.380, -94.430
Rain was measured beginning at 8 am on the 29th and ended at 6 pm on the 30th in the Etoile community in southern Nacogdoches County.
Heavy Rain, Nacogdoches
- When
- September 29, 8:00 AM CST to September 30, 3:03 AM CST
- Where
- Nacogdoches County, 3.63 mi NW of Appleby
- Reported by
- Mesonet
- Coordinates
- 31.760, -94.660
Local Mesonet station measured 8.24 inches of rainfall between 9 am on 29th of September and 403 am on the 30th of September with rain still falling at observation time.
Flash Flood, Nacogdoches
- When
- September 29, 10:30 PM CST to September 30, 6:00 AM CST
- Where
- Nacogdoches County, 1.75 mi SW of Bonita Jct to 2.78 mi NW of Del Rentzel
- Cause
- Heavy Rain
- Property damage
- $70,000
- Reported by
- Law Enforcement
- Coordinates
- 31.630, -94.688
Vehicles were stalled out in high water on Hwy. 21 and Hwy. 7 west of Nacogdoches, Texas.
Flash Flood, Nacogdoches
- When
- September 30, 1:08 AM CST to 6:00 AM CST
- Where
- Nacogdoches County, 3.01 mi WSW of Bonita Jct to 1.99 mi WNW of Del Rentzel
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 31.627, -94.713
A bridge was washed out west of Nacogdoches, Texas.
Flash Flood, Nacogdoches
- When
- September 30, 1:30 AM CST to 6:00 AM CST
- Where
- Nacogdoches County, 1.71 mi SSE of Nacogdoches to 1.75 mi SE of Nacogdoches
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.577, -94.660
Spotter reported that Press Road was impassable with nearly 2 feet of water covering the roadway.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Mississippi, September 29 to 30, 2012$152,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Texas, September 29, 2012$150,000 · 10 events
- Flash Flood and Damaging Wind in Texas, September 29 to 30, 2012$50,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, September 29, 20126 events
- Hail and Damaging Winds in South Carolina, September 29, 2012$3,000 · 1 in hail · 5 events
- Flash Flood in Oklahoma, September 29, 20121 event
- Damaging Wind in South Carolina, September 29, 201250 kt wind · 1 event
- Damaging Wind in South Carolina, September 29, 2012$4,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406341, 406340, 406339, 406336, 406337, 406338.